Two Wichita brothers in serious condition after synthetic drug overdose

WICHITA, Kansas – A pair of 42-year-old brothers were taken to a hospital in serious condition after an overdose of the synthetic drug, “K2″.

The incident was reported around 2 p.m. on Wednesday near Tracy and Douglas in west Wichita.

One of the men had called 911, saying his brother became unresponsive while smoking K2. By the time officers arrived, the other brother was also unresponsive.

“The use of K2 seems to have exponentially grown, and I think it has because people believe it’s a safe, legal alternative to smoking marijuana,” said addictions counselor, Chenoa Simmons Daniels.

K2 has been a controversial product that is being sold at gas stations around the country. This is an issue that several states have been dealing with over the past few years.

Synthetic marijuana, known on the streets as “K2″, “Spice”, or “Diablo”, is becoming a more common drug of choice, especially among young people due to its accessibility.

“They are stunned to hear that K2, Spice, Diablo are illegal because many of them have gone into corner stores, smoke shops, convenience stores, and seen the packages on the shelves up for sale,” Meredith Reuter, a drug abuse counselor at Higher Ground in downtown Wichita, said.

Synthetic pot is made through the spraying of chemicals onto herbs, giving users a similar feeling to the use of naturally-grown marijuana. Users report that it gives a stronger high, but more abrupt, Reuter said. It emerged in the last five years with prisoners trying to get a legal high, but in 2010, the DEA banned synthetic controlled substances.

Most synthetic pot smokers tend to use other substances, making it hard to tell if it is a more difficult substance to give up, she said.

“There’s someone I’m thinking of that talked about how this was the hardest substance for him to quit, and he considered himself very addicted to it,” Reuter said. “So I think the potential is there for it to be quite an addictive substance in certain people.”